If you're among the millions of Americans who believe they are allergic to penicillin, you might want to get that verified.
According to the Centers for Disease Control and Prevention, about 10% of patients in the country have reported an allergy to penicillin. The actual number of people who have experienced a reaction to the antibiotic is far less than that.
“In recent studies, more than 90% of patients labeled as allergic to penicillin actually were not,” said Dr. Dennis Rademaker, a member of the Franciscan Physician Network in Munster who specializes in allergy and immunology.
Other antibiotics are available as alternatives to penicillin for those who have a true allergy, but they might not be the best option.
“Other classes of antibiotics can be effective in treating most infections,” Rademaker said. “However, some specific infections are best treated with penicillin and related products.”
And there can be issues with the alternatives, including side effects, added expense and increased risk for antibiotic resistance, according to the CDC.
“Some studies show prolonged hospital stays when alternatives are used and poorer outcomes than when penicillin products are used,” Rademaker said.
He also noted that other classes of antibiotics have a similar structure to penicillin.
“These would include cephalosporins and amoxicillin products, and (they) should be used cautiously in pen-allergic patients,” Rademaker said, “We are finding less cross reactivity between cephalosporin products and pen than previously thought.”
The CDC encourages those who believe they have an allergy to penicillin to check it out, thus avoiding the risks associated with the use of alternatives.
“Newer protocols for evaluation of penicillin allergy status has made it easier for patients to know if they are truly allergic,” Rademaker said. “This should be done sometime before the need for penicillin antibiotics.”
There are a variety of reasons patients could report they are allergic to penicillin, including the illness it is being taken to treat.
“Rashes may be related to underlying infection and not to the drug,” Rademaker said. “Side effects of the illness — such as fever, headache, (gastrointestinal) symptoms, muscle aches — may be attributed wrongly to antibiotics they are taking.”
Family histories also can be misleading, Rademaker said, as they "are often vague and their parents and relatives tell patients that they are 'allergic,' but this information may be inaccurate."
He said penicillin also has changed. It is purer now, with benign rashes more common in previous forms, Rademaker said.
And people who have experienced a reaction to penicillin can outgrow the allergy. According to the CDC, about 80% of those with a penicillin allergy can experience reduced sensitivity after 10 years.
“As with most allergic conditions, the longer exposure is avoided, the less chance the patient has of reacting in the future,” Rademaker said. “However, this is not foolproof and you cannot count on length of time from previous exposure as a given that the patient will not react.”
Rademaker said tests can determine whether a patient has a penicillin allergy.
“Those with benign rashes, (gastrointestinal) symptoms, headaches, body aches and vague or unknown history may be tested in a doctor's office with an oral challenge to amoxicillin,” Rademaker said. “Those with a history of pen-reaction within 12 months, history of shortness of breath or anaphylaxis or a more severe known reaction should probably be skin-tested by a specialist before being challenged orally.”
Be the first to know
Get local news delivered to your inbox!